The Food and Drug Administration (FDA) recently issued its strictest warnings to date against the use of codeine and tramadol in children and breastfeeding mothers. The drugs carry serious risks involving slowed or difficulty breathing and death, especially for children younger than 12.
Codeine and tramadol are a type of narcotic medicine called an opioid. Codeine is used to treat mild to moderate pain and also to reduce coughing. Tramadol is a prescription medicine approved only for adults to treat moderate to moderately severe pain.
The FDA also recommended that these drugs should not be prescribed to teens to treat pain after surgery to remove tonsils or adenoids; to teens who are obese; or to teens who have sleep apnea or lung disease.
Parents, caregivers, and patients should always read the label on medicine bottles to find out if a medication contains codeine or tramadol. For prescription medications, consult with your health care provider at the time the prescription is written, and with your pharmacist when the prescription is filled.
If a child has been given either of these drugs or received it through breastfeeding, watch closely for signs of breathing problems. Danger signs include slow or shallow breathing, difficulty or noisy breathing, confusion, more than usual sleepiness, trouble breastfeeding or limpness. If you notice any of these signs, stop giving the medicine immediately and seek medical attention by going to an emergency room or by calling 911.
Click HERE to view the document on the FDA website.